I had a meeting with my nurse practitioner today to discuss my topiramate. Like I mentioned last Sunday, the increased dosage isn’t doing what it should. I was experiencing slight tingling in my hands and feet and, more annoyingly, increased drowsiness. Moreover, the medication wasn’t working for my hypervigilance; if anything, it was making it worse. The slight tingling in my hands and feet has decreased to the point of almost disappearing over the past few days. The drowsiness has not. Neither has the hypervigilance.
A theory I came up with recently, in a conversation with the care facility’s behavior specialist, is that my ideal level of alertness is really slight distress. In terms of the care facility’s signaling plan, phase 1 rather than 0 is really when I’m most relaxed. The reason, in fact, is that relaxation scares the crap out of me because it includes a sense of loss of control.
I am reminded in this respect of my last surgery as a child, when I was eight-years-old. I clearly remember going under the anesthesia – I had refused a tranquilizer to calm me beforehand – and I also vividly remember keeping on talking, even when my speech became slurred, up till the moment the anesthetic knocked me out. I was deathly afraid of letting go of my control.
I am also reminded of my fear of going to sleep, which goes back to early childhood. It may in part be related to my trauma-related symptoms, because of course my traumas started as early as infancy. However, I wonder whether this is also somehow related to the fear of losing control.
I once heard that benzodiazepine tranquilizers are no good for people with borderline personality disorder, precisely because the anti-anxiety effect causes aggression in them. I am not sure whether my current diagnosis includes BPD or not, but something similar might be going on with me. I don’t generally become aggressive when I’m under the influence of tranquilizers. However, as my nurse practitioner said, this thing does show that alertness and distress are not some linear thing on a scale from -2 to 3 (on my care facility’s signaling plan) in real life.
The bottom line is that we don’t yet know what to do about my topiramate. We’ve so far decided to wait another week or two to see if, since the drowsiness should decrease with time, this will cause the positive effects to start becoming noticeable. If not, we may go back to my old dosage, but I’m not yet sure what to do about my PRN quetiapine then. After all, we upped my topiramate in hopes that I could do without quetiapine then. Right now, I’ve felt like I would’ve needed a PRN medication quite regularly, but I’m trying to suck it up for now. That’s pretty hard. I’ve had a few almost-sleepless nights over the past week and am pretty anxious most evenings. But yeah, I’m muddling through. Thankfully, my nurse practitioner did give me an extra appointment next week to check in on the meds.